Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 15, NWS Honolulu, HI

March 3, 2011Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 3, 2011, 9:29 PM HST for Kauai County, Hawaii. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2011, 9:29 PM HST (07:29 UTC)
Expired
Mar 3, 2011, 10:53 PM HST
In force
84 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 15 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 7.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WGHW50 PHFO 040729
FFWHFO
HIC007-041030-
/O.NEW.PHFO.FF.W.0015.110304T0729Z-110304T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
929 PM HST THU MAR 3 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1230 AM HST

* AT 918 PM HST...A STREAM GAGE SHOWED A RAPID RISE IN WATER LEVEL 
  ON THE HANALEI RIVER. HEAVY RAIN CONTINUES OVER KAUAI AND RAIN 
  OVER THE MOUNTAINS WILL RUN OFF IN ALL DIRECTIONS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HANALEI...KAPAA...LIHUE...KALAHEO...HANAPEPE AND KALAHEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1230 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2203 15979 2218 15968 2223 15938 2196 15934
      2188 15943 2189 15964

$$
DONALDSON
1 follow-up statement
993 
WGHW70 PHFO 040853
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1053 PM HST THU MAR 3 2011

HIC007-040901-
/O.CAN.PHFO.FF.W.0015.000000T0000Z-110304T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
1053 PM HST THU MAR 3 2011

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

WEATHER RADAR SHOWS THAT HEAVY RAINFALL HAS MOVED OFFSHORE. 
EMERGENCY OFFICIALS REPORT THAT THE WATER LEVEL AT THE HANALEI 
BRIDGE PEAKED BELOW THE BRIDGE AND HAS CONTINUED TO DROP.

A FLASH FLOOD WATCH CONTINUES FOR KAUAI COUNTY AND OAHU THROUGH 
FRIDAY AFTERNOON.

LAT...LON 2203 15979 2218 15968 2223 15938 2196 15934
      2188 15943 2189 15964

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 9:00 PM HST, 29 minutes earlier.

Area forecast discussion, Mar 3, 9:00 PM HST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST THU MAR 3 2011

.SYNOPSIS...
EXPECT WINDY AND WET CONDITIONS ACROSS THE WESTERN END OF THE STATE
TONIGHT AND FRIDAY AS A DEVELOPING LOW PRESSURE SYSTEM PASSES NORTH
OF KAUAI. THIS LOW WILL BRING LOCALLY HEAVY RAINFALL WITH
THUNDERSTORMS AND STRONG...GUSTY SOUTHWEST WINDS...ESPECIALLY ACROSS
KAUAI AND OAHU. A FRONT WILL MOVE OVER KAUAI AND OAHU ON FRIDAY...
AND THEN ACROSS MAUI COUNTY ON SATURDAY...AND THE BIG ISLAND ON
SUNDAY. BREEZY NORTHEAST WINDS WILL FOLLOW THE FRONT...WITH TRADE
WINDS RETURNING BY SUNDAY...AND CONTINUING THROUGH MOST OF NEXT
WEEK.

&&

.DISCUSSION...
A SURFACE LOW PRESSURE SYSTEM CONTINUES TO BECOME BETTER ORGANIZED
THIS EVENING WEST OF KAUAI. THIS LOW HAS A WARM FRONT EXTENDING EAST
NORTHEAST OF THE LOW...WHILE A COLD FRONT TRAILS WEST SOUTHWEST OF
THE LOW. THE LOW APPEARS TO BE MOVING TOWARD THE EAST NORTHEAST AT
10 TO 15 MPH...WHILE THE WARM FRONT IS MOVING SLOWLY NORTH. ALSO...A
SHARP UPPER TROPOSPHERIC TROUGH...WHICH IS EVIDENT IN WATER VAPOR
IMAGERY LESS THAN 400 MILES WEST OF KAUAI...IS PROPAGATING EASTWARD
AT 15 TO 20 MPH. THE SURFACE LOW IS A REFLECTION OF THIS TROUGH
ALOFT.

THIS CLOSE PROXIMITY OF THE SURFACE LOW HAS LED TO INCREASING
SOUTHERLY WINDS AND WETTER CONDITIONS ACROSS KAUAI COUNTY AND OAHU.
SATELLITE IMAGERY AND RADAR REFLECTIVITY DATA CONTINUE TO INDICATE
NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS OVER KAUAI AND THE
SURROUNDING COASTAL WATERS. HAVE ISSUED SEVERE THUNDERSTORM WATCH 2
FOR KAUAI COUNTY...OAHU WINDWARD WATERS AND THE WATERS SURROUNDING
KAUAI...SINCE STRONG WINDS ARE EVIDENT IN SOME OF THE THUNDERSTORMS
FAR WEST OF KAUAI. HAVE ALSO ISSUED A FLOOD ADVISORY FOR KAUAI...AS
THESE HEAVY SHOWERS CONTINUE TO MOVE ACROSS AREAS ON THAT ISLAND
THAT ARE ALREADY SATURATED FROM EARLIER HEAVY RAINFALL. SHOWERS
REMAIN SCATTERED OVER AND IN THE VICINITY OF OAHU EARLY THIS EVENING.

IN ADDITION TO INCREASING SURFACE WINDS OVER THE WESTERN END OF THE
ISLAND CHAIN...THE APPROACHING UPPER LEVEL TROUGH IS ALSO CAUSING
STRONG WINDS OVER THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND
AND THE SUMMIT OF MOUNT HALEAKALA ON MAUI...WHERE A HIGH WIND
WARNING REMAINS IN EFFECT.

THE FORECAST CALLS FOR THE DEVELOPING SURFACE LOW...WITH SIGNIFICANT
SUPPORT ALOFT...TO PASS TO THE NORTH OF KAUAI LATER TONIGHT AND
EARLY FRIDAY MORNING. AS THE SURFACE LOW CONTINUES TO DEVELOP AND
MOVE TO A POSITION NORTH OF THE ISLANDS LATER TONIGHT AND FRIDAY...
IT WILL CAUSE INCREASING SOUTHWESTERLY LOW-LEVEL WINDS. THESE STRONG
WINDS WILL ACCELERATE OVER DOWNSLOPE SECTIONS OF KAUAI AND OAHU...
PARTICULARLY TO THE NORTH AND EAST OF MOUNTAIN RANGES. THE
ANTICIPATION OF THESE WINDS HAS LED TO THE ISSUANCE OF A WIND
ADVISORY FOR KAUAI COUNTY AND MOST OF OAHU.

THE PASSAGE OF THE SURFACE LOW AND TROUGH ALOFT WILL ALSO BRING THE
POTENTIAL FOR VERY WET WEATHER TO KAUAI AND OAHU...WHERE A FLASH
FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON. THE LOW WILL
PUSH THE COLD FRONT TOWARD KAUAI AND OAHU...WITH INCREASING MOISTURE
AND INSTABILITY AHEAD OF THE FRONT BRINGING THE THREAT OF
THUNDERSTORMS...SOME OF WHICH COULD PRODUCE STRONG AND GUSTY WINDS.

THE COLD FRONT...WHICH IS MARKED BY A WIND SHIFT FROM SOUTHWEST TO
NORTH...IS EXPECTED TO PASS ACROSS KAUAI FRIDAY MORNING...AND OAHU
FRIDAY AFTERNOON...BEFORE IT REACHES MAUI COUNTY FRIDAY NIGHT AND
SATURDAY. THE FRONT IS FORECAST TO BE GRADUALLY WEAKENING BY THAT
TIME...BUT A SECONDARY SHORT WAVE TROUGH ALOFT COULD POSSIBLY
RE-ACTIVATE THE BOUNDARY FROM SATURDAY NIGHT INTO SUNDAY. THE LATEST
GUIDANCE CONTINUES TO INDICATE LOW LEVEL MOISTURE ASSOCIATED WITH
THE FRONT WILL SPREAD TO THE WINDWARD BIG ISLAND ON SUNDAY...WITH
THE MOISTURE DIMINISHING BY MONDAY...AS THE LOW LEVEL CONVERGENCE
AND UPPER LEVEL SUPPORT WEAKEN.

AS THE FRONT PASSES ACROSS ANY PARTICULAR ISLAND...EXPECT A WIND
SHIFT TO THE NORTH AND NORTHEAST...ALONG WITH A GRADUAL DRYING
TREND. THESE BREEZY NORTHEASTERLY WINDS WILL BE SUPPORTED BY HIGH
PRESSURE PASSING NORTH OF THE ISLANDS...WITH THE HIGH TRACKING
STEADILY EAST INTO EARLY NEXT WEEK. THEREFORE...THE BREEZY NORTHEAST
WINDS BEHIND THE FRONT WILL VEER TO THE MORE TYPICAL EAST NORTHEAST
TRADE WIND DIRECTION AND WEAKEN BY EARLY NEXT WEEK. ALSO EXPECT
TYPICAL TRADE WIND WEATHER FOR THE START OF THE WORK WEEK...
FOLLOWED BY POTENTIALLY WETTER TRADE WIND WEATHER LATER NEXT WEEK.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY FOR THE
COASTAL WATERS AROUND KAUAI OAHU AND MAUI...DUE TO THE INCREASING
SOUTH TO SOUTHWEST WINDS...AND COMBINED SEAS APPROACHING 10 FEET.

ALSO...A GALE WARNING REMAINS IN EFFECT TONIGHT AND FRIDAY FOR THE
OFFSHORE WATERS...AS GALE FORCE WINDS ARE EXPECTED IN ASSOCIATION
WITH THE DEVELOPING SURFACE LOW AND FRONT THAT TRACKS ACROSS A
PORTION OF THE OFFSHORE WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 2 IN EFFECT UNTIL 100 AM HST FRIDAY FOR
KAUAI COUNTY...OAHU WINDWARD WATERS AND THE WATERS SURROUNDING KAUAI.

FLASH FLOOD WATCH THROUGH 600 PM HST FRIDAY AFTERNOON FOR
NIIHAU-KAUAI-OAHU.

WIND ADVISORY UNTIL NOON HST FRIDAY FOR NIIHAU-KAUAI-WAIANAE
COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU-WAIANAE
MOUNTAINS.

HIGH WIND WARNING UNTIL 600 PM HST FRIDAY FOR BIG ISLAND SUMMITS AND
FOR MOUNT HALEAKALA SUMMIT.

SMALL CRAFT ADVISORY UNTIL 600 PM HST FRIDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-PAILOLO
CHANNEL-ALENUIHAHA CHANNEL.

&&

HOUSTON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:38 PM HSTWind AdvisoryHFOHonolulu, Kauai, Kalawao24 hr
Mar 3, 6:43 PM HSTSpecial Marine WarningHFO62 min
Mar 3, 8:05 PM HSTAreal Flood AdvisoryHFOKauai85 min
Mar 3, 9:34 PM HSTSpecial Marine WarningHFO56 min
Mar 3, 10:32 PM HSTSpecial Marine WarningHFO46 min
Mar 4, 12:03 AM HSTSpecial Marine WarningHFO57 min
Mar 4, 1:02 AM HSTAreal Flood AdvisoryHFOHonolulu4 hr
Mar 4, 1:11 AM HSTAreal Flood AdvisoryHFOKauai109 min
Mar 4, 1:26 AM HSTSpecial Marine WarningHFO64 min
Mar 4, 3:01 AM HSTAreal Flood AdvisoryHFOKauai95 min
Mar 4, 4:15 AM HSTSpecial Marine WarningHFO60 min
Mar 4, 5:07 AM HSTSpecial Marine WarningHFO38 min
Mar 4, 5:31 AM HSTAreal Flood AdvisoryHFOKalawao119 min
Mar 4, 6:51 AM HSTSpecial Marine WarningHFO43 min
Mar 4, 7:24 AM HSTAreal Flood AdvisoryHFOKalawao111 min
Mar 4, 7:31 AM HSTSpecial Marine WarningHFO59 min
Mar 4, 8:03 AM HSTSpecial Marine WarningHFO27 min
Mar 4, 9:09 AM HSTAreal Flood AdvisoryHFOKalawao111 min
Mar 4, 10:53 AM HSTAreal Flood AdvisoryHFOKalawao112 min
Mar 4, 12:35 PM HSTSpecial Marine WarningHFO40 min
Mar 4, 12:44 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Mar 4, 1:36 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.